Researchers find antidepressants significantly raise risk of GI, intracranial bleeding

Patients taking anti-depressant medications classified as selective serotonin reuptake inhibitors (SSRIs) are 40 percent more likely to develop severe gastrointestinal bleeding, particularly when they also use common over-the-counter pain relievers, according to a research review in the Journal of the American Osteopathic Association.

Nearly 13 percent of Americans 12 years and older take an antidepressant, and SSRIs are among the most frequently prescribed because they are relatively low-cost, effective and safe. However, they also carry risks for gastrointestinal and intracranial bleeding that compound when taken with other medications.

The most common and concerning interactions occur with nonsteroidal anti-inflammatory drugs (NSAIDs) including ibuprofen (Advil, Motrin) and naproxen (Aleve), anticoagulants like warfarin (Coumadin) or antiplatelet medications such as aspirin and clopidogrel (Plavix).

"The real risk comes from the assumption that each of these drugs is relatively safe and benign. But they all carry a risk for bleeding, and that risk increases when these medications are taken concurrently," says lead author Wei Cheng Yuet, PharmD, assistant professor of pharmacotherapy at University of North Texas Health Science Center. While is most common, in rare instances can develop intracranial bleeding, which is a life-threatening event.

SSRIs are used to treat , , obsessive-compulsive disorders and post-traumatic stress disorder. A signi?cant portion of SSRI prescriptions are written by .

Yuet says that the risk for bleeding is well established but not well known among patients. She encourages physicians to take a full inventory of the medications their patients take, including over-the-counter NSAIDs.

"Whenever physicians discover their patients are taking any combination of these medications, they should begin assessing the risks and benefits and determine whether there are alternative treatment plans," says Yuet. "For example, physicians should periodically assess antidepressant use even when patients are stable on therapy."

Otherwise, Yuet says it is important for physicians educate their patients on how to recognize symptoms of gastrointestinal bleeding, such as bright red blood in their stool or dark, tarry stool. She also recommends physicians monitor their patients closely for symptoms of gastrointestinal bleeding during the first 30 days of SSRI therapy, especially if patients are taking concurrent medications that may increase bleeding risk.


Explore further

Increased risk of bleeding with combined use of SSRIs and antiplatelet therapy after heart attacks

More information: Wei Cheng Yuet et al, Selective Serotonin Reuptake Inhibitor Use and Risk of Gastrointestinal and Intracranial Bleeding, The Journal of the American Osteopathic Association (2019). DOI: 10.7556/jaoa.2019.016
Provided by American Osteopathic Association
Citation: Researchers find antidepressants significantly raise risk of GI, intracranial bleeding (2019, January 30) retrieved 21 November 2019 from https://medicalxpress.com/news/2019-01-antidepressants-significantly-gi-intracranial.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
3 shares

Feedback to editors

User comments